[show abstract] [hide abstract]
ABSTRACT: Peripheral neuropathy is a common side effect of many chemotherapy agents. As many as 60% of patients receiving taxane therapy report symptoms such as numbness, tingling, burning, pain, and, in severe cases, weakness in a stocking and glove pattern. These symptoms are associated with problems in physical mobility and decreased quality of life, yet few articles in the literature discuss collaborative interdisciplinary assessment and treatment of this population. This article describes the care of a patient with diabetes and docetaxel-induced, painful peripheral neuropathy by a multidisciplinary team of nurses, physicians, and physical therapists. Because nurses are often the first clinicians to recognize symptoms of chemotherapy-induced peripheral neuropathy, they provide the essential coordination of care by appropriate medical and rehabilitative services. This case also raises important questions about the relationship between diabetes mellitus and persistent, painful peripheral neuropathy.
Clinical journal of oncology nursing 05/2005; 9(2):189-93. · 0.91 Impact Factor